Alert archive / Washington / Wind Advisories in 2013

Wind Advisory 5, NWS Spokane, WA

April 10, 201310 counties in Washington

NWS Spokane, WA issued this wind advisory at Apr 10, 2013, 3:53 PM PDT for 10 counties in Washington. It took effect at Apr 10, 2013, 4:00 PM PDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 10, 2013, 3:53 PM PDT (22:53 UTC)
In effect from
Apr 10, 2013, 4:00 PM PDT
Expired
Apr 10, 2013, 8:00 PM PDT
In force
4 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 85 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WWUS76 KOTX 102253
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT WED APR 10 2013

...VERY WINDY CONDITIONS WILL CONTINUE UNTIL 8 PM TONIGHT...

.A RECENT COLD FRONT PASSAGE HAS BROUGHT VERY WINDY CONDITIONS
TO THE CENTRAL BASIN...WATERVILLE PLATEAU...WENATCHEE AREA AND
WASHINGTON PALOUSE. THESE CONDITIONS WILL CONTINUE INTO THE
EVENING HOURS.

WAZ032>035-041-044-110300-
/O.NEW.KOTX.WI.Y.0005.130410T2300Z-130411T0300Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...GRAND COULEE...ODESSA...
WILBUR...COULEE CITY...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
WATERVILLE...MANSFIELD
353 PM PDT WED APR 10 2013

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

* WINDS: WEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: WINDS WILL CONTINUE INTO THE EVENING.

* IMPACTS: STRONG WINDS PRODUCE BLOWING DUST WITH REDUCED
  VISIBILITY ON HIGHWAYS. THESE WINDS ARE A DANGER TO HIGH PROFILE
  VEHICLES AND MOTORCYCLISTS AS WELL.

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 35 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
052 
WWUS76 KOTX 110255
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
755 PM PDT WED APR 10 2013


WAZ032>035-041-044-110400-
/O.EXP.KOTX.WI.Y.0005.000000T0000Z-130411T0300Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...GRAND COULEE...ODESSA...
WILBUR...COULEE CITY...WENATCHEE...CHELAN...ENTIAT...CASHMERE...
WATERVILLE...MANSFIELD
755 PM PDT WED APR 10 2013

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

WINDS HAVE DECREASED THIS EVENING ACROSS PORTIONS OF CENTRAL AND
EASTERN WASHINGTON AND THEREFORE THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE. WEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 30 MPH
WILL CONTINUE THROUGH THE EVENING HOURS. WINDS WILL CONTINUE TO DECREASE
FURTHER OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Apr 10, 2:43 PM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 10, 2:43 PM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT Wed Apr 10 2013

.SYNOPSIS...
A recent cold front passage will continue windy conditions into the
evening hours tonight. Wind gusts could reach 45 mph in some
areas such as the Waterville Plateau, Central Basin and Palouse.
Thursday and Friday will be drier ahead of another storm system
that will bring windy conditions and the chance for mountain snow
Friday night into Saturday. Following very windy conditions
Saturday, a prolonged widespread cool and showery period will
linger into the middle part of next week. Snow levels will fall and
mountain accumulations will be likely.

.DISCUSSION...
Tonight... A rapidly moving cold front has produced at least some
light, measurable precipitation over the region since late this
morning. The front has progressed into the Idaho Panhandle and
will continue to produce rain and high mountain snow showers until
the early evening hours for the Panhandle. Post frontal showers in
the Basin and eventually Palouse regions may spark a thunderstorm
near the Washington and Idaho Border but it's a slim chance at
best as the sun sets and the limited potential instability wanes.

Winds following the front had surfaced with 20 to 25 mph
sustained speeds and gusts near 40 across the Central Basin. These
winds will continue to across the east slopes of the Cascades and
spread into the Palouse the remainder of the afternoon and slowly
subside toward sunset tonight. Overall, a windy late afternoon and
early evening with some lingering showers and all will settle down
later tonight. Overnight temperatures will flirt with the freezing
mark in some valley locations but nothing out of the ordinary for
this time of year.  TC

Thursday through Friday night...With the exit of the cold front
tonight a flat ridge with progressive zonal flow is left in its
wake to influence Eastern Washington and Northern Idaho. This flat
flow will allow for weak cold front passage Thursday and another
beginning Friday night. Jet stream remains in very close
proximity if not directly overhead so some gusty winds during the
afternoon/evening with daytime mixing seem a reasonable way to
continue but with the speeds considerably lesser in comparison to
those associated with the earlier mentioned cold front passage of
today/tonight. Similarly due to the flatness of the ridging and
orientation of the jet stream forecast temperatures will show
gradual cooling trend through this interval. Afternoon/evening
cumulus with some wave clouds over orographically (mountainous)
favored areas area also favorable with this persistent pattern.
Lastly pattern favors a rain-shadow between over the Columbia
basin and lowlands between the lee of the Cascade Crest and North
Idaho Mountains with minor pops over the mountains...so pops and
QPF to are way lower in comparison to those of today/tonight. All
this works until the Friday night wrapped up occluded front
passage which appears stronger than the Thursday one and thus
calls for more of an increase in POPS, QPF, and wind. /Pelatti

Saturday and Saturday night...The forecast remains on track for
the Saturday storm system. A cold front will sweep across the
Inland Northwest, bringing with it colder temperatures, gusty
winds, and precipitation. Temperatures on Saturday will be in some
cases 4 to degrees cooler than Friday, and with the expected winds
it will feel just a bit cooler. Some minor changes were made to
the forecast, but we still expect many areas of the Columbia
Basin, the WA/ID Palouse, and into Spokane area to see winds that
approach or exceed 40 mph. Plenty of mixing potential exists along
and near the I-90 corridor west of Spokane, as a large rain shadow should
allow for more sunshine. Farther east, any showers that develop
will also have the potential to mix down strong winds aloft to the
surface, in addition to any clearing that can occur.

Lowering snow levels will also be occurring, especially into
Saturday night. Many valley locations will likely see the rain
mix with or change to all snow by Sunday morning. The good news is
that most of the significant precipitation will have shoved off to
the east by this point. That's not to say the mountain passes won't
experience some travel problems, but any valley accumulations look
minimal at this point. A saving grace for the mountains will be
dry air in the mid levels, which may prohibit anything of
significance from occurring. ty

Sunday through Wednesday...Confidence is very high in the
extended of below normal temperatures as a high amplitude ridge
along 150W results in a deep trough over the Inland Northwest.
High temperatures are expected to be 10-15 degrees below
normal...with freezing temperatures at night for nearly all areas
with only the typically warmer spots like Wenatchee and Lewiston
possibly staying just above freezing. Cold air aloft associated
with the trough will provide instability especially in the
afternoon/evening hours during peak heating for a chance for
showers each day. Sunday however may end up with the best chances
due to more low level moisture with dewpoints in the 20s. Sunday
night and Monday the GFS and ECMWF have trended towards a stronger
push of dry continental air from the northeast which continues
into Tuesday. Dewpoints falling into the teens over much of the
area may keep afternoon/evening showers confined more to the
higher terrain...but what does fall will be in the form of snow
showers or graupel except possibly the lowest elevations where
rain showers may be mixed in. A weak wave dropping down from the
northwest may provide a better chance of mountain snow
showers...and valley rain or snow showers next Wednesday or
Thursday. JW

&&

.AVIATION...
18Z TAFs: A cold front will move through the region today through
this evening. As of 18Z, the front was just crossing the Cascades.
The fast-moving nature of the front will limit the period of rain to
2-4 hours.  The eastern TAF sites will see some post-frontal showers
until about 02Z.  At this time all TAF site forecasts are VFR for
this frontal passage. However, stronger winds gusting between 25 and
35 KTS are possible along the Cascade east slopes, Central Basin and
Palouse regions of Washinton and Idaho Panhandle.  There is a remote
chance of thunderstorms along the WA/ID border as well but not
enough confidence to put in the TAF.  Winds will increase at all
sites behind the front and continue through the evening before
tapering off. Lingering surface based moisture around 12Z may
produce some low level, scattered stratocumulus between 12Z and 17Z
at KGEG, KSFF and KCOE. TC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  54  33  54  37  48 /  30  20   0  10  50  70
Coeur d'Alene  37  52  31  53  35  46 /  40  40  20  10  70  80
Pullman        37  53  32  54  36  47 /  50  20  10   0  50  80
Lewiston       42  59  36  60  41  54 /  50  20   0   0  30  50
Colville       36  58  29  52  35  51 /  20  30  10  20  30  40
Sandpoint      34  50  30  49  35  44 /  70  70  40  20  80  90
Kellogg        36  46  32  49  34  41 /  90  50  50  10  80 100
Moses Lake     37  61  33  59  38  56 /   0   0   0   0  10  10
Wenatchee      40  57  36  57  38  53 /   0   0   0   0  10  10
Omak           35  59  31  54  35  54 /   0   0   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 10, 1:25 PM PDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
125 PM PDT WED APR 10 2013

IDZ001>004-026-027-WAZ031>038-041>044-112030-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
125 PM PDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS WILL CONTINUE THIS AFTERNOON THROUGH THIS EVENING AS
A COLD FRONT PASSES THROUGH THE AREA. WIND GUSTS OF 35 WITH ISOLATED
AREAS UP TO 45 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER PACIFIC STORM WILL BRING STRONG GUSTY WINDS TO THE REGION ON
SATURDAY. COOLER AIR BEHIND THIS STORM WILL RESULT IN TEMPERATURES
SUNDAY THROUGH TUESDAY ABOUT 10 DEGREES BELOW NORMAL READINGS FOR
THIS TIME OF YEAR. FREEZING NIGHTTIME TEMPERATURES ARE LIKELY IN
MOST AREAS AND WILL EVEN BE POSSIBLE IN WARMER LOCATIONS SUCH AS
WENATCHEE...MOSES LAKE...AND LEWISTON.

Nearby

Wind Advisories in Washington, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.